Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 5, NWS Kansas City, MO

March 28, 2024Linn County, Kansas; Bates County, Missouri

NWS Kansas City, MO issued this wind advisory at Mar 28, 2024, 1:53 PM CDT for Linn County, Kansas; Bates County, Missouri. It took effect at Mar 29, 2024, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2024, 1:53 PM CDT (18:53 UTC)
In effect from
Mar 29, 2024, 10:00 AM CDT
Expired
Mar 29, 2024, 7:00 PM CDT
In force
9 hr
Issued by
NWS Kansas City, MO

Counties Linn County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 70 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WWUS73 KEAX 281853
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
153 PM CDT Thu Mar 28 2024

KSZ060-MOZ053-291000-
/O.NEW.KEAX.WI.Y.0005.240329T1500Z-240330T0000Z/
Linn KS-Bates-
Including the cities of Pleasanton, La Cygne, Mound City, Butler,
Adrian, and Rich Hill
153 PM CDT Thu Mar 28 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Kansas, Linn County. In Missouri, Bates County.

* WHEN...From 10 AM to 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CMS
3 follow-up statements
054 
WWUS73 KEAX 290755
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
255 AM CDT Fri Mar 29 2024

KSZ060-MOZ053-292100-
/O.CON.KEAX.WI.Y.0005.240329T1500Z-240330T0000Z/
Linn KS-Bates-
Including the cities of Pleasanton, La Cygne, Mound City, Butler,
Adrian, and Rich Hill
255 AM CDT Fri Mar 29 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Kansas, Linn County. In Missouri, Bates County.

* WHEN...From 10 AM to 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
759 
WWUS73 KEAX 292018
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
318 PM CDT Fri Mar 29 2024

KSZ060-MOZ053-300000-
/O.CON.KEAX.WI.Y.0005.000000T0000Z-240330T0000Z/
Linn KS-Bates-
Including the cities of Pleasanton, La Cygne, Mound City, Butler,
Adrian, and Rich Hill
318 PM CDT Fri Mar 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Kansas, Linn County. In Missouri, Bates County.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CMS
141 
WWUS73 KEAX 292355
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
655 PM CDT Fri Mar 29 2024

KSZ060-MOZ053-300100-
/O.EXP.KEAX.WI.Y.0005.000000T0000Z-240330T0000Z/
Linn KS-Bates-
Including the cities of Pleasanton, La Cygne, Mound City, Butler,
Adrian, and Rich Hill
655 PM CDT Fri Mar 29 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Mar 28, 12:33 PM CDT, 1 hour 20 minutes earlier. Its key messages:

  • Warmer conditions prevail through the end of the week.
  • Precipitation chances (20-30%) return Friday night with more widespread (40-70%) showers and storms Sunday into Monday. Severe storms look possible Monday afternoon.
  • More seasonal temperatures for the middle of next week.
Area forecast discussion, Mar 28, 12:33 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1233 PM CDT Thu Mar 28 2024

.KEY MESSAGES...

- Warmer conditions prevail through the end of the week.

- Precipitation chances (20-30%) return Friday night with more
widespread (40-70%) showers and storms Sunday into Monday. Severe
storms look possible Monday afternoon.

- More seasonal temperatures for the middle of next week.

&&

.DISCUSSION...
Issued at 240 AM CDT Thu Mar 28 2024

Surface high pressure is shifting to the south and southeast of the
area early this morning. As that surface high continues to move way
from the area, low-level winds will increase from the south to
southwest. This will occur in conjunction with broad upper-level
ridging spreading east into the middle of the country. This pattern
shift will allow a significant warmup to occur through the end of
the week. Highs today will warm into the middle and upper 60s, in
response to the warm advection. For Friday, temperatures warm another
5-10 degrees with highs climbing into the middle 70s. This is
about 10-15 degrees above normal for this time year.

A shortwave trough will move across the region Friday afternoon and
evening. The associated cold front will push south through the
forecast area Friday evening and overnight. Forcing associated with
this shortwave and cold front may lead to isolated to scattered (20-
30%) showers and few storms in mainly our eastern zones. Moisture
will be limited with this first round of precipitation so it's more
likely to be dry with this frontal passage. With northerly low-level
flow and modest cold advection Saturday, high temperatures fall back
into the 60s. That front stalls to the south of the area and then
lifts northward to the vicinity of the Missouri river, splitting the
forecast area from north to south. As has been the case the last two
nights, this placement of the front leads to considerable
uncertainty with the temperature forecast. There seems to be a
slight trend northward with the front and like the previous
couple of nights, this shows up in the NBM box and whisker plots
for high temperatures. The greatest spread in the 25th to 75th
percentiles, still nearly 20-25 degrees, has shifted northward,
closer to St. Joe. For the Kansas City area, this spread is
still about 15 degrees with the current forecast showing nearly
a 10 degree temperature spread from the north side of the KC
metro to the south side. Overall, high temperatures across the
forecast area could vary by 20 to 30 degrees across that frontal
boundary.

The other aspect of this stalled front will be the potential for
showers and storms. South of the front a relatively warm and
unseasonably humid air mass will develop as southerly flow pumps
moisture into the area. This leads to modest instability with MUCAPE
values around 1500 J/kg. Steep mid-level lapse rates and strong deep-
layer shear near 40kts all point to the potential for strong to
severe storms Monday afternoon. This is still in the day 5 time
frame so plenty of things can change. But there has been a
consistent signal for strong/severe weather in the area for several
days now.

A stronger shortwave will move through the region Monday night and
that will help push the front south, allowing for more seasonal
temperatures to move into the area for the middle portions of next
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1233 PM CDT Thu Mar 28 2024

VFR conds will prevail thru the TAF pd with a few mid clouds
this afternoon and increasing high clouds overnight into tomorrow
morning. Winds will be out of the SW this afternoon btn 10-15kts
with gusts to 20-25kts until 00Z when winds will back to the
south and diminish to 5-10kts. Aft 12Z-14Z winds will remain
out of the south but increase to 15-20kts with gusts to
25-30kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...CDB
AVIATION...73
Hazardous weather outlook, Mar 28, 5:06 AM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
506 AM CDT Thu Mar 28 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
506 AM CDT Thu Mar 28 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms return to the area Sunday through Tuesday.
There is a chance for strong to severe storms primarily during the
day Monday. All severe hazards are possible. Please stay tuned for
forecast updates.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Wind Advisories in Kansas, 2024Wind Advisories in Missouri, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.